MAUDE Adverse Event Report: DEPUY MITEK LLC US RESTORE FULLY FLUTED REAMER 8.5MM (PLUS OR MINUS 5 PERCENT); CANNULATED SURGICAL DRILL

DEPUY MITEK LLC US RESTORE FULLY FLUTED REAMER 8.5MM (PLUS OR MINUS 5 PERCENT); CANNULATED SURGICAL DRILL
Model Number 219555
Medical Device Problem Code Device Contaminated During Manufacture or Shipping (2969)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by depuy mitek or its employees that the report constitutes an admission that the device, depuy mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Udi: (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
This is report 11 of 15 for (b)(4).It was reported by the field service engineer that during inspection, the customer observed that the restore fully fluted reamer 8.5mm (plus or minus 5 percent) device had contamination inside its cannulated section.According to the report, the event occurred before processing when the customer decided to inspect the device with their borescope.It was reported that the device was purchased on june 2022; and has never been used.It was further reported that the device was shelved and stored in controlled environment in the sterile processing department.There was no procedure nor patient involvement reported.No additional information was provided.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by depuy mitek or its employees that the report constitutes an admission that the device, depuy mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Investigation summary: the complaint device has not been returned, therefore unavailable for a physical evaluation.However, photos were provided.Upon visual inspection of the photos, the devices were observed in a sterilization tray and not in its original packaging.Under magnification, one photo showed evidence of contamination in the canal.It is unknown which product was observed in the photo.This complaint can be confirmed.A manufacturing record evaluation was performed for the finished device 2103559, and no non-conformances were identified.The photo does not provide enough evidence to determine root cause.Physical evaluation should provide more information to discern a possible root cause.As per ifu, the precautions for this type of device consist of to inspect the condition of the device prior to use.For the instrument life, it is necessary to follow the instructions and warnings of any cleaning and disinfection agents and equipment used; also, the recommendation of the proper condition during the sterilization and maintenance to avoid any damage.Follow the instructions and warnings issued by the suppliers of any cleaning and disinfection agents and equipment used.Avoid exposing instruments to hypochlorite solutions, as these will promote corrosion.Avoid prolonged exposure to saline to minimize the chance of corrosion.Prior to sterilization, instruments should be cleaned by either automated or manual means described below.Dry the instrument immediately after final rinse.Use filtered compressed air to dry internal areas.After drying proceed to inspection instructions.Inspect all instruments before sterilization or storage to ensure the complete removal of soil from surfaces, tubes and holes, moveable parts.At this point in time, no corrective action is required, and no further action is warranted.However, depuy synthes mitek will continue to monitor additional complaint information for potential safety signals through complaint trending as part of post market surveillance.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by depuy mitek or its employees that the report constitutes an admission that the device, depuy mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H10 additional narrative: d9, h3, h6: the actual device has been returned and is currently pending evaluation.Once reliability engineering evaluates the device, a supplemental medwatch report will be sent accordingly.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by depuy mitek or its employees that the report constitutes an admission that the device, depuy mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Investigation summary: the product was returned to mitek for evaluation.Mitek then conducted visual inspection of device received.Upon visual inspection, some marks of sterilization near the distal tip can be observed.Under magnification into the center canal, slightly rests of a brownish matter were observed.A sem analysis was performed in order to determine the composition of the brownish matter with the following result: the images were generated with the scanning electron microscope (sem) by scanning the surface with a focused beam of electrons.The electrons interacted with the atoms of the sample producing signals about the topography and composition.Oxidation was found on the instrument, then an edx analysis to confirm.Figures 1 through 2 show evidence of contamination under the surface.Oxidation was found inside the instrument, the oxidation is a type of corrosion, where oxygen molecules can react with iron or another metals, where due to the effect of high temperature, the compound formed diffuses into the material, allowing the process to continue, making the material more fragile (revie, 2008).A manufacturing record evaluation was performed for the finished device lot: 2103001, and no non-conformances were identified.According with the physical inspection result, this complaint can be confirmed.The storage conditions after the device was manufactured is unknown.The device was manufactured on 3/19/2021 and is more than 2 years old.As per ifu, the precautions for this type of device consist of to inspect the condition of the device prior to use.For the instrument life, it is necessary to follow the instructions and warnings of any cleaning and disinfection agents and equipment used; also, the recommendation of the proper condition during the sterilization and maintenance to avoid any damage.Follow the instructions and warnings issued by the suppliers of any cleaning and disinfection agents and equipment used.Avoid exposing instruments to hypochlorite solutions, as these will promote corrosion.Avoid prolonged exposure to saline to minimize the chance of corrosion.Prior to sterilization, instruments should be cleaned by either automated or manual means described below.Dry the instrument immediately after final rinse.Use filtered compressed air to dry internal areas.After drying proceed to inspection instructions.Inspect all instruments before sterilization or storage to ensure the complete removal of soil from surfaces, tubes and holes, moveable parts.At this point in time, no corrective action is required, and no further action is warranted.However, depuy synthes mitek will continue to monitor additional complaint information for potential safety signals through complaint trending as part of post market surveillance.

Brand Name
RESTORE FULLY FLUTED REAMER 8.5MM (PLUS OR MINUS 5 PERCENT)
Common Device Name
CANNULATED SURGICAL DRILL
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
Manufacturer (Section G)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
Manufacturer Contact
kate karberg
325 paramount drive
raynham, MA 02767
3035526892
MDR Report Key16386086
Report Number1221934-2023-00792
Device Sequence Number17421912
Product Code HTO
UDI-Device Identifier10886705006762
UDI-Public10886705006762
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number219555
Device Catalogue Number219555
Device Lot Number2103001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2023
Supplement Date Received by Manufacturer02/28/2023
04/19/2023
05/22/2023
05/29/2023
05/30/2023
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date03/01/2023
05/19/2023
05/23/2023
05/30/2023
05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown